×

zbMATH — the first resource for mathematics

The period-index problem for the Brauer group of an algebraic surface. (English) Zbl 1060.14025
Let \(K\) be a field, and \(A\) a central simple \(K\)-algebra. Then one has two numerical invariants: First, the period of \(A\), which is the order of \(A\) in the Brauer group. Second, the index of \(A\), which gives the size of the central divison algebra over which \(A\) is a matrix algebra. The period always divides the index, and both numbers have the same prime factors.
Now assume that \(K\) is the function field of an algebraic surface \(X\) over some separably closed field \(k\). Suppose that the period of \(A\) is prime to the characteristic of the field. The main result of this beautiful paper is that, under these assumptions, the period of \(A\) actually equals the index of \(A\).
In the case that the central simple algebra \(A\) extends to an Azumaya algebra on \(X\), the key ideas of the proof are as follows: The author constructs a suitable surface \(W_0\), which is possibly nonreduced or reducible, having a proper surjection \(W_0\rightarrow X\) so that the Brauer class of \(A\) extends to an Azumaya algebra of very small size on \(W_0\). The surface \(W_0\) appears as a special fiber in a family of surfaces \(W_t\), \(t\in C\), so that the total space has a map \(W\rightarrow X\), and some fiber \(W_\infty\) has an irreducible component birational to \(X\). He then argues that it is possible to modify the Azumaya algebra on \(W_0\) via elementray transformations so that all deformation obstructions vanish. Deforming the Azumaya algebra and specializing at \(W_\infty\), one retains enough control over period and index of the original central simple \(K\)-algebra \(A\) to infer the desired equality.
Along the way, the author analyses Brauer groups on reducible surfaces, deformation obstructions, and elementary transformations for Azumaya algebra. The paper also contains some speculations about the period-index problem for fields of higher transcendence degree.

MSC:
14F22 Brauer groups of schemes
16K50 Brauer groups (algebraic aspects)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] M. Artin, On the joins of Hensel rings , Adv. Math. 7 (1971), 282–296. · Zbl 0242.13021
[2] –. –. –. –., Two-dimensional orders of finite representation type , Manuscripta Math. 58 (1987), 445–471. · Zbl 0625.16005
[3] M. Artin and A. J. de Jong, Orders over surfaces , in preparation.
[4] S. Bosch, W. Lütkebohmert, and M. Raynaud, Néron Models , Ergeb. Math. Grenzgeb. (3) 21 , Springer, Berlin, 1990. · Zbl 0705.14001
[5] –. –. –. –., Formal and rigid geometry, IV: The reduced fibre theorem , Invent. Math. 119 (1995), 361–398. · Zbl 0839.14014
[6] J.-L. Colliot-Thélène, Exposant et indice d’algèbres simples centrales non ramifiées , appendix by O. Gabber, Enseign. Math. 48 (2002), 127–146. · Zbl 1047.16007
[7] ——–, Die Brauersche Gruppe; ihre Verallgemeinerungen und Anwendungen in der Arithmetischen Geometrie , preprint, 2001, http://www.math.u-psud.fr/ colliot/liste-prepub.html J.-L. Colliot-Thélène, M. Ojanguren, and R. Parimala, “Quadratic forms over fraction fields of two-dimensional Henselian rings and Brauer groups of related schemes” in Algebra, Arithmetic and Geometry, Part I, II (Mumbai, 2000) , ed. R. Parimala, Tata Inst. Fund. Res. Stud. Math. 16 , Tata Inst. Fund. Res., Mumbai, 2002, 185–217.
[8] D. Eisenbud, Commutative Algebra with a View Toward Algebraic Geometry , Grad. Texts in Math. 150 , Springer, New York, 1995. · Zbl 0819.13001
[9] B. Farb and R. K. Dennis, Noncommutative Algebra , Grad. Texts in Math. 144 , Springer, New York, 1993. · Zbl 0797.16001
[10] T. J. Ford and D. J. Saltman, “Division algebras over Henselian surfaces” in Ring Theory (Ramat Gan and Jerusalem, 1988/1989) , ed. L. Rowen, Israel Math. Conf. Proc. 1 , Weizmann, Jerusalem, 1989, 320–336. · Zbl 0696.16012
[11] A. Grothendieck, “Le groupe de Brauer, I: Algèbres d’Azumaya et interprétations diverses; Le groupe de Brauer, II: Théorie cohomologique; Le groupe de Brauer, III: Exemples et compléments” in Dix exposés sur la cohomologie des schémas , North-Holland, Amsterdam; Masson, Paris, 1968, 46–188. Mathematical Reviews (MathSciNet): Mathematical Reviews (MathSciNet): MR0244271
[12] A. Grothendieck and J. Dieudonné, Éléments de géométrie algébrique, III: Étude cohomologique des faisceaux cohérents, I , Inst. Hautes Études Sci. Publ. Math. 11 (1961).
[13] R. Hartshorne, Algebraic Geometry , Grad. Texts in Math. 52 , Springer, New York, 1977. · Zbl 0367.14001
[14] D. Huybrechts and M. Lehn, The geometry of moduli spaces of sheaves , Aspects Math. E31 , Vieweg, Braunschweig, Germany, 1997. · Zbl 0872.14002
[15] A. J. de Jong, Smoothness, semi-stability and alterations , Inst. Hautes Études Sci. Publ. Math. 83 (1996), 51–93. · Zbl 0916.14005
[16] A. J. de Jong and J. Starr, Every rationally connected variety over the function field of a curve has a rational point , Amer. J. Math. 125 (2003), 567–580. · Zbl 1063.14025
[17] ——–, Obtaining reduced fibres after normalized base change , addendum to [17], preprint, 2002, http://www-math.mit.edu/ dejong/papers/alternative.dvi
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.